April  2020, 19(4): 2051-2079. doi: 10.3934/cpaa.2020091

Instability of unidirectional flows for the 2D α-Euler equations

1. 

School of Mathematics and Statistics, University of Sydney NSW 2006, Australia

2. 

Department of Mathematics, University of Missouri, Columbia, MO 65211, USA

3. 

Courant Institute of Mathematical Sciences, New York University, New York, NY 10012, USA

4. 

International Centre for Theoretical Sciences, Tata Institute of Fundamental Research, Bengaluru, 560089, India

5. 

Cancer Research Division, Cancer Council NSW, Woolloomooloo, NSW 2011, Australia

*Corresponding author

Dedicated to Prof. Tomás Caraballo on the occasion of his 60-th birthday

Received  January 2019 Revised  July 2019 Published  January 2020

Fund Project: Partially supported by the USA NSF grant DMS-171098.

We study stability of unidirectional flows for the linearized 2D $ \alpha $-Euler equations on the torus. The unidirectional flows are steady states whose vorticity is given by Fourier modes corresponding to a vector $ \mathbf p \in \mathbb Z^{2} $. We linearize the $ \alpha $-Euler equation and write the linearized operator $ L_{B} $ in $ \ell^{2}(\mathbb Z^{2}) $ as a direct sum of one-dimensional difference operators $ L_{B,\mathbf q} $ in $ \ell^{2}(\mathbb Z) $ parametrized by some vectors $ \mathbf q\in\mathbb Z^2 $ such that the set $ \{\mathbf q +n \mathbf p:n \in \mathbb Z\} $ covers the entire grid $ \mathbb Z^{2} $. The set $ \{\mathbf q +n \mathbf p:n \in \mathbb Z\} $ can have zero, one, or two points inside the disk of radius $ \|\mathbf p\| $. We consider the case where the set $ \{\mathbf q +n \mathbf p:n \in \mathbb Z\} $ has exactly one point in the open disc of radius $ \mathbf p $. We show that unidirectional flows that satisfy this condition are linearly unstable. Our main result is an instability theorem that provides a necessary and sufficient condition for the existence of a positive eigenvalue to the operator $ L_{B, {\mathbf q}} $ in terms of equations involving certain continued fractions. Moreover, we are also able to provide a complete characterization of the corresponding eigenvector. The proof is based on the use of continued fractions techniques expanding upon the ideas of Friedlander and Howard.

Citation: Holger Dullin, Yuri Latushkin, Robert Marangell, Shibi Vasudevan, Joachim Worthington. Instability of unidirectional flows for the 2D α-Euler equations. Communications on Pure & Applied Analysis, 2020, 19 (4) : 2051-2079. doi: 10.3934/cpaa.2020091
References:
[1]

V. I. Arnold and B. A. Khesin, Topological Methods in Hydrodynamics, Springer-Verlag New York, 1998.,  Google Scholar

[2]

D. AlbanezH. J. Nussenzveig Lopes and E. S. Titi, Continuous data assimilation for the three-dimensional Navier-Stokes $\alpha$-model,, Asymptotic Analysis, 97 (2016), 139-164.  doi: 10.3233/ASY-151351.  Google Scholar

[3]

M. Beck and C. E. Wayne, Metastability and rapid convergence to quasi-stationary bar states for the two-dimensional Navier-Stokes equations, Proc. Royal Soc. Edinburgh Sect. A - Math., 143 (2013), 905-927.  doi: 10.1017/S0308210511001478.  Google Scholar

[4]

L. BelenkayaS. Friedlander and V. Yudovich, The unstable spectrum of oscillating shear flows, SIAM J. App. Math., 59 (1999), 1701-1715.  doi: 10.1137/S0036139997327575.  Google Scholar

[5]

P. Butta and P. Negrini, On the stability problem of stationary solutions for the Euler equation on a 2-dimensional torus, Reg. Chaotic Dyn., 15 (2010), 637-645.  doi: 10.1134/S1560354710510143.  Google Scholar

[6]

S. ChenC. FoiasD. HolmE. OlsonE. Titi and S. Wynne, Camassa-Holm equations as a closure model for turbulent channel and pipe flow, Phys. Rev. Lett., 81 (1998), 5338-5341.  doi: 10.1103/PhysRevLett.81.5338.  Google Scholar

[7]

D. Coutand and S. Shkoller, Turbulent channel flow in weighted Sobolev spaces using the anisotropic Lagrangian averaged Navier-Stokes (LANS-alpha) equations, Comm. Pure Applied Analysis, 3 (2004), 1-24.  doi: 10.3934/cpaa.2004.3.1.  Google Scholar

[8]

H. R. DullinR. Marangell and J. Worthington, Instability of equilibria for the 2D Euler equations on the torus, SIAM J. Appl. Math., 76 (2016), 1446-1470.  doi: 10.1137/15M1043054.  Google Scholar

[9]

H. R. Dullin and J. Worthington, Stability results for idealized shear flows on a rectangular periodic domain, J. Math. Fluid Mech., 20 (2018), 473-484.  doi: 10.1007/s00021-017-0329-2.  Google Scholar

[10]

S. FriedlanderF. GancedoW. Sun and V. Vicol, On a singular incompressible porous media equation, J. Math. Phys., 53 (2012), 115-602.  doi: 10.1063/1.4725532.  Google Scholar

[11]

S. Friedlander and L. Howard, Instability in parallel flows revisited, Studies Appl. Math., 101 (1998), 1-21.  doi: 10.1111/1467-9590.00083.  Google Scholar

[12]

S. Friedlander and R. Shvydkoy, The unstable spectrum of the surface quasi-geostrophic equation, J. Math. Fluid Mechanics, 7 (2005), S81-S93.  doi: 10.1007/s00021-004-0129-3.  Google Scholar

[13]

S. FriedlanderW. Strauss and M. Vishik, Nonlinear instability in an ideal fluid, Ann. Inst. Poincare, 14 (1997), 187-209.  doi: 10.1016/S0294-1449(97)80144-8.  Google Scholar

[14]

S. Friedlander and V. Vicol, On the ill/well-posedness and nonlinear instability of the magneto-geostrophic equations, Nonlinearity, 24 (2011), 3019-3042.  doi: 10.1088/0951-7715/24/11/001.  Google Scholar

[15]

S. FriedlanderM. Vishik and V. Yudovich, Unstable eigenvalues associated with inviscid fluid flows, J. Math. Fluid. Mech., 2 (2000), 365-380.  doi: 10.1007/PL00000959.  Google Scholar

[16]

C. FoiasD. D. Holm and E. S. Titi, The Navier Stokes alpha model of fluid turbulence, Physica D: Nonlinear Phenomena, 152–153 (2001), 505-519.  doi: 10.1016/S0167-2789(01)00191-9.  Google Scholar

[17]

Y. GuoC. Hallstrom and D. Spirn, Dynamics near unstable, interfacial fluids, Comm. Math. Physics, 270 (2007), 635-689.  doi: 10.1007/s00220-006-0164-4.  Google Scholar

[18]

D. HolmJ. Marsden and T. Ratiu, The Euler Poincare equations and semidirect products with applications to continuum theories, Advances in Math., 137 (1998), 1-81.  doi: 10.1006/aima.1998.1721.  Google Scholar

[19]

D. HolmJ. Marsden and T. Ratiu, Euler-Poincare models of ideal fluids with nonlinear dispersion, Phys. Rev. Letters, 80 (1998), 4173-4176.   Google Scholar

[20]

W. B. Jones and W. J. Thron, Continued Fractions: Analytic Theory and Applications, Cambridge University Press, 1984.,  Google Scholar

[21]

A. Kiselev and V. Sverak, Small scale creation for solutions of the incompressible two-dimensional Euler equation, Annals of Math., 180 (2014), 1205-1220.  doi: 10.4007/annals.2014.180.3.9.  Google Scholar

[22]

Y. Latushkin, On 2D Euler equations. I. On the energy-Casimir stabilities and the spectra for linearized 2D Euler equations, J. Math. Phys.., 41 (2000), 728-758.  doi: 10.1063/1.533176.  Google Scholar

[23]

Y. LatushkinY. C. Li and M. Stanislavova, The spectrum of a linearized 2D Euler operator, Studies Appl. Math., 112 (2004), 259-270.  doi: 10.1111/j.0022-2526.2004.01510.x.  Google Scholar

[24]

L. D. Meshalkin and Ia. G. Sinai, Investigation of the stability of a stationary solution of a system of equations for the plane movement of an incompressible viscous liquid, J. Appl. Math. Mech., 25 (1961), 1700-1705.  doi: 10.1016/0021-8928(62)90149-1.  Google Scholar

[25]

M. Reed and B. Simon, Methods of Modern Mathematical Physics. IV: Analysis of Operators, Academic Press, New York, 1978.  Google Scholar

[26]

R. Shvydkoy, The essential spectrum of advective equations, Comm. Math. Physics, 265 (2006), 507-545.  doi: 10.1007/s00220-006-1537-4.  Google Scholar

show all references

References:
[1]

V. I. Arnold and B. A. Khesin, Topological Methods in Hydrodynamics, Springer-Verlag New York, 1998.,  Google Scholar

[2]

D. AlbanezH. J. Nussenzveig Lopes and E. S. Titi, Continuous data assimilation for the three-dimensional Navier-Stokes $\alpha$-model,, Asymptotic Analysis, 97 (2016), 139-164.  doi: 10.3233/ASY-151351.  Google Scholar

[3]

M. Beck and C. E. Wayne, Metastability and rapid convergence to quasi-stationary bar states for the two-dimensional Navier-Stokes equations, Proc. Royal Soc. Edinburgh Sect. A - Math., 143 (2013), 905-927.  doi: 10.1017/S0308210511001478.  Google Scholar

[4]

L. BelenkayaS. Friedlander and V. Yudovich, The unstable spectrum of oscillating shear flows, SIAM J. App. Math., 59 (1999), 1701-1715.  doi: 10.1137/S0036139997327575.  Google Scholar

[5]

P. Butta and P. Negrini, On the stability problem of stationary solutions for the Euler equation on a 2-dimensional torus, Reg. Chaotic Dyn., 15 (2010), 637-645.  doi: 10.1134/S1560354710510143.  Google Scholar

[6]

S. ChenC. FoiasD. HolmE. OlsonE. Titi and S. Wynne, Camassa-Holm equations as a closure model for turbulent channel and pipe flow, Phys. Rev. Lett., 81 (1998), 5338-5341.  doi: 10.1103/PhysRevLett.81.5338.  Google Scholar

[7]

D. Coutand and S. Shkoller, Turbulent channel flow in weighted Sobolev spaces using the anisotropic Lagrangian averaged Navier-Stokes (LANS-alpha) equations, Comm. Pure Applied Analysis, 3 (2004), 1-24.  doi: 10.3934/cpaa.2004.3.1.  Google Scholar

[8]

H. R. DullinR. Marangell and J. Worthington, Instability of equilibria for the 2D Euler equations on the torus, SIAM J. Appl. Math., 76 (2016), 1446-1470.  doi: 10.1137/15M1043054.  Google Scholar

[9]

H. R. Dullin and J. Worthington, Stability results for idealized shear flows on a rectangular periodic domain, J. Math. Fluid Mech., 20 (2018), 473-484.  doi: 10.1007/s00021-017-0329-2.  Google Scholar

[10]

S. FriedlanderF. GancedoW. Sun and V. Vicol, On a singular incompressible porous media equation, J. Math. Phys., 53 (2012), 115-602.  doi: 10.1063/1.4725532.  Google Scholar

[11]

S. Friedlander and L. Howard, Instability in parallel flows revisited, Studies Appl. Math., 101 (1998), 1-21.  doi: 10.1111/1467-9590.00083.  Google Scholar

[12]

S. Friedlander and R. Shvydkoy, The unstable spectrum of the surface quasi-geostrophic equation, J. Math. Fluid Mechanics, 7 (2005), S81-S93.  doi: 10.1007/s00021-004-0129-3.  Google Scholar

[13]

S. FriedlanderW. Strauss and M. Vishik, Nonlinear instability in an ideal fluid, Ann. Inst. Poincare, 14 (1997), 187-209.  doi: 10.1016/S0294-1449(97)80144-8.  Google Scholar

[14]

S. Friedlander and V. Vicol, On the ill/well-posedness and nonlinear instability of the magneto-geostrophic equations, Nonlinearity, 24 (2011), 3019-3042.  doi: 10.1088/0951-7715/24/11/001.  Google Scholar

[15]

S. FriedlanderM. Vishik and V. Yudovich, Unstable eigenvalues associated with inviscid fluid flows, J. Math. Fluid. Mech., 2 (2000), 365-380.  doi: 10.1007/PL00000959.  Google Scholar

[16]

C. FoiasD. D. Holm and E. S. Titi, The Navier Stokes alpha model of fluid turbulence, Physica D: Nonlinear Phenomena, 152–153 (2001), 505-519.  doi: 10.1016/S0167-2789(01)00191-9.  Google Scholar

[17]

Y. GuoC. Hallstrom and D. Spirn, Dynamics near unstable, interfacial fluids, Comm. Math. Physics, 270 (2007), 635-689.  doi: 10.1007/s00220-006-0164-4.  Google Scholar

[18]

D. HolmJ. Marsden and T. Ratiu, The Euler Poincare equations and semidirect products with applications to continuum theories, Advances in Math., 137 (1998), 1-81.  doi: 10.1006/aima.1998.1721.  Google Scholar

[19]

D. HolmJ. Marsden and T. Ratiu, Euler-Poincare models of ideal fluids with nonlinear dispersion, Phys. Rev. Letters, 80 (1998), 4173-4176.   Google Scholar

[20]

W. B. Jones and W. J. Thron, Continued Fractions: Analytic Theory and Applications, Cambridge University Press, 1984.,  Google Scholar

[21]

A. Kiselev and V. Sverak, Small scale creation for solutions of the incompressible two-dimensional Euler equation, Annals of Math., 180 (2014), 1205-1220.  doi: 10.4007/annals.2014.180.3.9.  Google Scholar

[22]

Y. Latushkin, On 2D Euler equations. I. On the energy-Casimir stabilities and the spectra for linearized 2D Euler equations, J. Math. Phys.., 41 (2000), 728-758.  doi: 10.1063/1.533176.  Google Scholar

[23]

Y. LatushkinY. C. Li and M. Stanislavova, The spectrum of a linearized 2D Euler operator, Studies Appl. Math., 112 (2004), 259-270.  doi: 10.1111/j.0022-2526.2004.01510.x.  Google Scholar

[24]

L. D. Meshalkin and Ia. G. Sinai, Investigation of the stability of a stationary solution of a system of equations for the plane movement of an incompressible viscous liquid, J. Appl. Math. Mech., 25 (1961), 1700-1705.  doi: 10.1016/0021-8928(62)90149-1.  Google Scholar

[25]

M. Reed and B. Simon, Methods of Modern Mathematical Physics. IV: Analysis of Operators, Academic Press, New York, 1978.  Google Scholar

[26]

R. Shvydkoy, The essential spectrum of advective equations, Comm. Math. Physics, 265 (2006), 507-545.  doi: 10.1007/s00220-006-1537-4.  Google Scholar

Figure 1.  $ {\bf p} = (3,1) $; point $ {\bf q}_1 = (-1,2) $ is a point of type $ I_0 $ (green $ \Sigma_{{\bf q}_1} $), point $ {\bf q}_2 = (-1,1) $ is a point of type $ II $ (blue $ \Sigma_{{\bf q}_2} $), point $ {\bf q}_3 = (0,-2) $ is a point of type $ I_+ $ (red $ \Sigma_{{\bf q}_3} $), and point $ {\bf q}_4 = (2,-2) $ is a point of type $ I_- $ (brown $ \Sigma_{{\bf q}_4} $)
[1]

Gianluca Crippa, Elizaveta Semenova, Stefano Spirito. Strong continuity for the 2D Euler equations. Kinetic & Related Models, 2015, 8 (4) : 685-689. doi: 10.3934/krm.2015.8.685

[2]

Tetsu Mizumachi. Instability of bound states for 2D nonlinear Schrödinger equations. Discrete & Continuous Dynamical Systems - A, 2005, 13 (2) : 413-428. doi: 10.3934/dcds.2005.13.413

[3]

María J. Martín, Jukka Tuomela. 2D incompressible Euler equations: New explicit solutions. Discrete & Continuous Dynamical Systems - A, 2019, 39 (8) : 4547-4563. doi: 10.3934/dcds.2019187

[4]

Igor Kukavica, Amjad Tuffaha. On the 2D free boundary Euler equation. Evolution Equations & Control Theory, 2012, 1 (2) : 297-314. doi: 10.3934/eect.2012.1.297

[5]

Julien Cividini. Pattern formation in 2D traffic flows. Discrete & Continuous Dynamical Systems - S, 2014, 7 (3) : 395-409. doi: 10.3934/dcdss.2014.7.395

[6]

Vladimir V. Chepyzhov. Trajectory attractors for non-autonomous dissipative 2d Euler equations. Discrete & Continuous Dynamical Systems - B, 2015, 20 (3) : 811-832. doi: 10.3934/dcdsb.2015.20.811

[7]

Elaine Cozzi, James P. Kelliher. Well-posedness of the 2D Euler equations when velocity grows at infinity. Discrete & Continuous Dynamical Systems - A, 2019, 39 (5) : 2361-2392. doi: 10.3934/dcds.2019100

[8]

Fei Hou, Huicheng Yin. On global axisymmetric solutions to 2D compressible full Euler equations of Chaplygin gases. Discrete & Continuous Dynamical Systems - A, 2020, 40 (3) : 1435-1492. doi: 10.3934/dcds.2020083

[9]

Baoquan Yuan, Guoquan Qin. A blowup criterion for the 2D $k$-$\varepsilon$ model equations for turbulent flows. Kinetic & Related Models, 2016, 9 (4) : 777-796. doi: 10.3934/krm.2016016

[10]

Laura Luzzi, Stefano Marmi. On the entropy of Japanese continued fractions. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 673-711. doi: 10.3934/dcds.2008.20.673

[11]

Pierre Arnoux, Thomas A. Schmidt. Commensurable continued fractions. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4389-4418. doi: 10.3934/dcds.2014.34.4389

[12]

Tian Ma, Shouhong Wang. Structure of 2D incompressible flows with the Dirichlet boundary conditions. Discrete & Continuous Dynamical Systems - B, 2001, 1 (1) : 29-41. doi: 10.3934/dcdsb.2001.1.29

[13]

Boling Guo, Yongqian Han, Guoli Zhou. Random attractor for the 2D stochastic nematic liquid crystals flows. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2349-2376. doi: 10.3934/cpaa.2019106

[14]

Deniz Bozkurt, Ali Deliceoğlu, Taylan Şengül. Interior structural bifurcation of 2D symmetric incompressible flows. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 0-0. doi: 10.3934/dcdsb.2020032

[15]

Makram Hamouda, Chang-Yeol Jung, Roger Temam. Boundary layers for the 2D linearized primitive equations. Communications on Pure & Applied Analysis, 2009, 8 (1) : 335-359. doi: 10.3934/cpaa.2009.8.335

[16]

Chunhua Li. Decay of solutions for a system of nonlinear Schrödinger equations in 2D. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4265-4285. doi: 10.3934/dcds.2012.32.4265

[17]

Bo-Qing Dong, Jiahong Wu, Xiaojing Xu, Zhuan Ye. Global regularity for the 2D micropolar equations with fractional dissipation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 4133-4162. doi: 10.3934/dcds.2018180

[18]

Joshua Hudson, Michael Jolly. Numerical efficacy study of data assimilation for the 2D magnetohydrodynamic equations. Journal of Computational Dynamics, 2019, 6 (1) : 131-145. doi: 10.3934/jcd.2019006

[19]

Yang Liu, Sining Zheng, Huapeng Li, Shengquan Liu. Strong solutions to Cauchy problem of 2D compressible nematic liquid crystal flows. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3921-3938. doi: 10.3934/dcds.2017165

[20]

Bo-Qing Dong, Zhi-Min Chen. Asymptotic profiles of solutions to the 2D viscous incompressible micropolar fluid flows. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 765-784. doi: 10.3934/dcds.2009.23.765

2018 Impact Factor: 0.925

Metrics

  • PDF downloads (22)
  • HTML views (32)
  • Cited by (0)

[Back to Top]